Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 247, NWS Norman, OK

May 27, 2002Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2002, 7:21 PM CDT for Woods County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 7:21 PM CDT (00:21 UTC)
Expired
May 27, 2002, 7:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 0.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 280021
SVROKC
OKC151-280045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 745 PM CDT

* AT 721 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES WEST OF CAPRON...MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CAPRON

HAIL UP TO 1.5 INCHES IN DIAMETER IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3684 9878 3681 9854 3699 9855 3699 9874

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:35 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 27, 2:35 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT MON MAY 27 2002

UPPER LOW EXPECTED TO DRIFT SLOWLY OVER THE AREA TONIGHT...THEN
PERHAPS STALL. ALTHOUGH THE LOCAL AIRMASS REMAINS MOIST WITH
PRECIPITABLE WATER NEAR 1.5 INCHES AND MODEST LIFT OCCURRING...THE
LACK OF WIDESPREAD ANTECEDENT RAINFALL AND IDENTIFIABLE LOW LEVEL
BOUNDARIES MAKES THE TASK OF CONFIDENTLY DETERMINING AREAS MOST
LIKELY TO EXPERIENCE FLASH FLOODING PROBLEMS TONIGHT/TUESDAY VERY
DIFFICULT. OTHER THAN ISOLATED LOCATIONS WITHIN THE AREA THAT HAVE
RECEIVED SEVERAL INCHES OF RAIN THIS WEEK...MOST OF THE AREA HAS
EXPERIENCED WELL BELOW NORMAL RAIN FOR THE LAST MONTH. BELIEVE
MOST AREAS CAN ABSORB ANOTHER SEVERAL INCHES OF RAIN BEFORE THE RISK
OF FLASH FLOODING BECOMES SIGNIFICANT. THIS MAY VERY WELL OCCUR
OVERNIGHT BUT THE HIGH AMOUNTS MAY BE SO ISOLATED THAT ISSUING A
FLASH FLOOD WATCH FOR THE ENTIRE AREA OR AT LEAST A LARGE PART OF IT
SEEMS LESS APPROPRIATE THAN SIMPLY HIGHLIGHTING LOCALLY HEAVY RAIN
IN THE ZONES AND DEFERRING THE FLASH FLOOD WATCH DECISION UNTIL THIS
EVENING/OVERNIGHT WHEN THE POTENTIAL BECOMES MORE CLEAR.

BELIEVE 80 POPS OR HIGHER ARE NEEDED BOTH TONIGHT/TUESDAY BEFORE
RAIN CHANCES SLOWLY DIMINISH OVER WESTERN AREAS TUESDAY
NIGHT/WEDNESDAY AND FINALLY OVER SOUTHEAST OKLAHOMA THURSDAY NIGHT.
MEDIUM RANGE MODELS SUGGEST A VARIETY OF LONG WAVE PATTERNS MAY
INFLUENCE THE AREA BY NEXT WEEKEND AND EARLY NEXT WEEK...BUT THERE
APPEARS TO BE SOME AGREEMENT THAT AN EAST COAST/WEST COAST TROUGH
WILL FORM WITH A RIDGE OVER THE CENTRAL US. THIS SUPPORTS A DRY
FORECAST FOR THE WEEKEND EXCEPT FOR LATE SUNDAY OVER WEST
CENTRAL/NORTHWEST OKLAHOMA WHICH COULD EXPERIENCE THUNDERSTORMS
ADVECTING EAST FROM A TEXAS PANHANDLE DRYLINE. NOT CONFIDENT THE
PATTERN WILL PERSIST HOWEVER WITH THE POTENTIAL FOR EASTWARD
MOVEMENT OF THE WEST COAST TROUGH. THIS TROUGH MOVEMENT AND
CLIMATOLOGY SUPPORT SLIGHT CHANCE POPS FOR THE AREA NEXT MONDAY.

OKC   65  71  65  73 /  80  80  70  40
HBR   64  72  62  83 /  80  80  70  30
SPS   65  71  63  79 /  80  80  70  40
GAG   63  74  61  86 /  80  80  40  20
PNC   65  71  65  73 /  80  80  70  40
DUA   66  71  66  71 /  80  80  70  60

.OUN...
OK...NONE.
TX...NONE.
JAMES

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.